Iowa, 2007

Hail in Iowa, March 21, 2007

March 21, 2007 · NWS OAX · 1 event in 1 county or zone

Warm advection kicked off a very narrow line of thunderstorms that turned severe after they crossed into western Iowa east of Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warm advection kicked off a very narrow line of thunderstorms that turned severe after they crossed into western Iowa east of Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 21, 2:37 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 21, 2:37 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 AM CDT WED MAR 21 2007

.DISCUSSION...
...SEVERE WEATHER POTENTIAL IS THE MAIN CONCERN...

SURFACE WARM FRONT WAS ANALYZED AT 07Z FROM NEAR TOPEKA TO JUST
NORTH OF CONCORDIA KANSAS...WITH UPPER 50S TO MID 60S DEWPOINTS
BEHIND THE FRONT.  RELATIVELY STRONG COLD FRONT WAS ANALYZED AT 07Z
MOVING THROUGH NORTHWEST SOUTH DAKOTA.  WATERVAPOR IMAGE SHOWING
VORTICITY MAXIMAS MOVING INTO EASTERN NEBRASKA...SOUTHERN
OKLAHOMA...AND SEVERAL WAVES ROTATING AROUND THE LARGE UPPER LOW
MOVING THROUGH THE DESERT SOUTHWEST.  NORTHERN STREAM WAVES ALSO
SEEN OVER NORTHERN ROCKIES AND LEAD WAVE MOVING INTO WESTERN NORTH
DAKOTA.  NORMAN 00Z SOUNDING WAS QUITE MOIST BELOW 725 MB...WITH
50-55 KNOT LOW LEVEL JET ON PROFILERS ACROSS CENTRAL PLAINS.
CONVECTION HAD ALREADY DEVELOPED TUESDAY EVENING ALONG THE 800MB
WARM FRONT AND MOVED THROUGH THE CWA...WITH LINGERING ISOLATED CELLS
STILL OVER WESTERN IOWA.

OVERALL SYNOPTIC SCENARIO STILL ON TRACK... THAT OF COLD FRONT
PUSHING THROUGH THE DESTABILIZING AIRMASS OVER NEBRASKA AND IOWA
THIS AFTERNOON AND EVENING...WHILE SHORTWAVES PROVIDE DPVA.
PREVIOUS RUNS OF MODELS WERE SUGGESTING A STRONGER CAPPING INVERSION
AROUND 800 MB...BUT NEWEST RUNS SHOW A MUCH WEAKER CAP...AND MORE
INSTABILITY.  NAM 23Z FORECAST SOUNDING FOR LINCOLN HAD A 2500 J/KG
MEAN LAYER CAPE VALUE WITH CINH DOWN TO 10-15 J/KG.  HOWEVER...
STRATUS CLOUD LAYER WILL LIKELY REMAIN IN PLACE THROUGHOUT MUCH OF
THE DAY.  BY LATE AFTERNOON...THE COLD FRONT SHOULD BE TO
COLUMBUS...WITH STRONG VERTICAL MOTION ALONG AND AHEAD OF THE
FRONT.

WOULD STILL EXPECT JUST DISCRETE CONVECTIVE CELLS TO DEVELOP
AS AS CAP IS SLOWLY BROKEN BETWEEN 22Z AND 01Z.  THESE CELLS WOULD
BE WORKING WITH 1500-2000 J/KG MLCAPE AND AROUND 40 KNOTS OF 0-6KM
BULK SHEAR.  A FEW STRONG TO SEVERE SUPERCELLS LOOK LIKELY LATE THIS
AFTERNOON INTO THE EVENING HOURS FROM OUR SOUTHWEST COUNTIES INTO
NORTH CENTRAL KANSAS...IT SOUTH AND WEST OF LINCOLN.  WHETHER OR NOT
THE SUPERCELLS WILL BE SURFACE BASED IS STILL QUESTIONABLE...BUT ANY
UPDRAFTS ROOTED IN THE LOWER BOUNDARY LAYER WILL LIKELY HAVE ACCESS
TO THE HORIZONTAL VORITICITY PROVIDED BY THE FRONT AS THE SUPERCELLS
MOVE NEARLY PARALLEL TO THE FRONT...THUS RESIDENCE TIME FOR THE
UPDRAFTS TO INGEST THE HORIZONTAL VORTICITY COULD BE RELATIVELY
LONG. THIS WOULD INCREASE THE CHANCES FOR STRONGER ROTATION AND
ASSOCIATED SEVERE WEATHER.  A SLOWER FRONTAL MOTION WOULD OF COURSE
BE LESS SUPPORTIVE OF THAT SCENARIO.  MLLCL AND LFC HEIGHTS SHOULD
BE DOWN AROUND 1000M AND 1500M RESPECTIVELY...ESPECIALLY GIVEN THE
STRATO-CU INFLUENCED BOUNDARY LAYER.

CAP WILL CONTINUE TO ERODE THROUGHOUT THE EVENING AS CONVECTION
TRANSITIONS TO MORE LINEAR... PER SWODY1 DISCUSSION.  POP FORECAST
WAS ADJUSTED SLIGHTLY FOR TIMING OF THE FRONT AND TIMING OF THE
CONVECTION...BUT RAIN STILL LOOKS LIKELY FOR MUCH OF THE FORECAST
AREA TONIGHT.  SOUTHERN COUNTIES MAY STILL SEE LINGERING SHOWERS
THURSDAY.

00Z RUN OF THE GFS ADVERTISED A CLASSIC MINISUPERCELL PATTERN FOR
SUNDAY WITH A STACKED CUTOFF UPPER LOW OVER GRAND ISLAND 00Z
MONDAY...-20C 500 MB ISOTHERM JUST SOUTH OF HASTINGS... AND SURFACE
LOW NEAR COLUMBUS.  KNOWING THAT THOSE FEATURES WILL MOST LIKELY NOT
BE EXACTLY WHERE THE GFS PUTS THEM 120 HOURS OUT KEEPS UNCERTAINTY
ALIVE...BUT THAT PATTERN IS WELL WORTH KEEPING A CLOSE EYE ON FOR
SUNDAY.  GOING POPS REFLECT THE WET SOLUTION.

TEMPERATURES NOT CHANGED SIGNIFICANTLY.  THE HIGHS TODAY COULD BE
TRICKY WITH THE STRATUS DECK.  THE MET WAS SEVERAL DEGREES
WARMER...BUT THE METMOS GOES SCATTERED BY 21Z.  HOWEVER EVEN THE
MAVMOS VALUES ARE A DEGREE OR TWO HIGHER THAN GOING FORECAST AND THE
MAVMOS SEEMS TO KNOW ABOUT THE STRATUS.  MADE ONLY MINOR ALTERATIONS
TO HIGHS TODAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

NIETFELD
Hazardous weather outlook, Mar 20, 4:00 PM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE MAR 20 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY AFTER SUNSET.
THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...MAINLY DURING
THE LATE AFTERNOON. SOME STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA
WEDNESDAY AFTERNOON WITH WARM AND UNSTABLE CONDITIONS IN PLACE
ACROSS THE AREA AHEAD OF THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING...THEN AGAIN FROM FRIDAY
NIGHT INTO MONDAY.  A FEW STORMS COULD BE SEVERE WEDNESDAY EVENING...
WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.  AN
ACTIVE WEATHER PATTERN CONSISTING OF A FRONT IN THE PLAINS WILL KEEP
THE CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

FOBERT

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
March 21, 5:12 AM CST to 5:14 AM CST
Where
Pottawattamie County, 0.69 mi S of Oakland to 2.19 mi ESE of Oakland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.310, -95.400

Hail up to nickel size was reported near Oakland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11997.